Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 155, NWS Dodge City, KS

June 7, 1999Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 1999, 6:13 PM CDT for Gray County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 1999, 6:13 PM CDT (23:13 UTC)
Expired
Jun 7, 1999, 6:45 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Gray County, KS

The radar

The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:15 PM CDTHail 0.75Cimarron, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1557 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WUUS1 KDDC 072314 RRA
SVRDDC
KSC069-072345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT MON JUN 7 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRAY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 645 PM CDT

* AT 612 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER CIMARRON... MOVING NORTH AT 10 MPH.

* SOME LOCATIONS AFFECTED
  CIMARRON THROUGH 620 PM

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

$$

POAGE/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:52 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 7, 2:52 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CDT MON JUN 07 1999

MAIN FORECAST CHALLENGE TODAY WILL BE TIMING AND LOCATION FOR
CONVECTION OVER THE NEXT FEW DAYS.

ALL MODELS TODAY WERE IN DECENT AGREEMENT WITH GENERAL FLOW PATTERN
OVER THE NEXT 48 HOURS. THE MAIN DIFFERENCES WERE WITH THE TIMING AND
LOCATION OF THE SERIES OF SHORTWAVES WHICH WILL MOVE ACROSS THE
AREA. NO SINGLE MODELS STOOD OUT...HOWEVER AT 18Z IT APPEARED THAT
THE ETA MAY HAVE A SLIGHT EDGE OVER THE OTHERS IDENTIFYING A WEAK
S/W WHICH WAS MOVING ACROSS NW NEW MEXICO.

CLOUDS HAVE BEEN DEVELOPING OVER THE PAST FEW HOURS ALONG AND EAST
OF THE DRY LINE WITH CONVECTION ALREADY APPEARING IN NW OK WHERE
LATEST ADAP INDICATES WEAKEST CAP AND GREATEST LI/S. EXPECT
CONVECTION IN THIS AREA TO WEAKEN AFTER SUNSET AS ONE UPPER LEVEL
LOW MOVES FROM OK INTO EASTERN KANSAS. CONVECTION SHOULD BE SCT AT
BEST SO WILL MENTION 20 TO 30 POPS HERE. TO OUR SOUTHWEST...TCUN5
PROFILER WINDS HAVE BACKED SLIGHTLY OVER THE PAST FEW HOURS WITH W/V
LOOP INDICATING A S/W MOVING ACROSS NW NM/SE UT. ETA APPEARS TO PICK
UP ON THIS FEATURE THE BEST AND MOVES THIS WAVE INTO E CO EARLY
TONIGHT. THIS SHOULD ALLOW SFC LOW TO REDEVELOP/MOVE BACK INTO NE
COLORADO THIS EVENING AND DEEPEN. CONVECTION IS ALSO EXPECTED TO
DEVELOP HERE AS WELL THIS EVENING WITH BEST SFC FORCING APPEARING
ACROSS THE NORTHERN MOST ZONES. AS A RESULT WILL MENTION CHC POPS
ACROSS THE NORTH. AS SFC WINDS BACK SOME OVERNIGHT...MOISTURE WILL
BEGIN TO SPREAD BACK TO THE WEST. CURRENTLY BELIEVE FWC MAY BE A TAD
TO COOL ACROSS THE WEST AND NORTH SO WILL ADJUST TEMPS UP SLIGHTLY
OVERNIGHT.

SOUTHWEST FLOW ALOFT WILL CONTINUE TO SEND A SERIES OF WAVES ACROSS
THE AREA THROUGH WEDNESDAY WITH LEE TROF REMAINING ALMOST STATIONARY
WEST OF CWA. TUESDAY AND TUESDAY NIGHT SHOULD BE MUCH THE SAME AS
TODAY AND TONIGHT. THE MAIN DIFFERENCE WILL BE TEMPS AT 700 MB WHICH
WILL WARM A DEGREE OR TWO TUESDAY. AS A RESULT EXPECT CAP TO BE A
LITTLE STRONGER TOMORROW AFTERNOON. LAPSE RATES REMAIN GREATER THAN
8 TUESDAY AND TUESDAY NIGHT THEREFORE EVEN WITH A SLIGHTLY STRONGER
CAP IN PLACE KEEP A MENTION SLIGHT CHC TS TUESDAY NIGHT AND LEAVE
CHC OF PCP OUT FOR THE DAY. 850 MB TEMPS ALSO WARM A FEW DEGREES
WITH ANOTHER VORT LOBE APPROACH LATE IN THE DAY...AS A RESULT FWC
LOOKS REASONABLE ON TUESDAY AND AGAIN MAY BE UNDERDONE TUESDAY NIGHT.

EXTENDED DISCUSSION...

MRF AND CANADIAN SPECTRAL IN RSBL AGREEMANT WITH THE MAIN ENERGY
IN THE NRN BRANCH JET WHILE SOME MINOR WAVES SHOW UP FROM TIME
TO TIME IN SUB-TROPICAL JET. WILL CONT SMALL CHANCE OF TRW WITH
VORT ON WED NIGHT AND THEN WITH COOL FRONT OVHD ON THURS AND FRIDAY.
AFTER THAT HIGH PRESSURE MOVES IN FROM THE NORTH WITH SOME CLOUDS
AND COOLING AND LITTLE IN THE WAY OF SIG PCPN.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST

DDC 068/089 066/089 063 202
GCK 066/089 063/089 060 202
EHA 065/090 062/090 059 202
LBL 066/090 067/089 063 202
HYS 068/089 068/089 063 312
P28 070/090 070/088 065 312

.DDC...NONE.

RB/KRUSE

J

In the hours before

Local storm report, Jun 7, 3:53 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0303 PM    2 NE SITKA                KS   0.75 INCH HAIL
06/07/99   CLARK                          LOTS OF IT

0344 PM    8 S WELLSFORD             KS   0.88 INCH HAIL
06/07/99   KIOWA                          50 MPH WIND

HUTTON
Local storm report, Jun 7, 5:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    5 E ASHLAND               KS   0.88 INCH HAIL
06/07/99   CLARK

0424 PM    9 S ASHLAND               KS   0.75 INCH HAIL
06/07/99   CLARK

0459 PM    9 NE ASHLAND              KS   0.75 INCH HAIL
06/07/99   CLARK

KRUSE
Local storm report, Jun 7, 5:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT MON JUN 07 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    5 E ASHLAND               KS   0.88 INCH HAIL
06/07/99   CLARK

0424 PM    9 S ASHLAND               KS   0.75 INCH HAIL
06/07/99   CLARK

0459 PM    9 NE ASHLAND              KS   0.75 INCH HAIL
06/07/99   CLARK

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:55 PM CDTSevere Thunderstorm WarningDDCClark35 min
Jun 7, 3:21 PM CDTSevere Thunderstorm WarningDDCComanche34 min
Jun 7, 3:39 PM CDTSevere Thunderstorm WarningDDCKiowa31 min
Jun 7, 4:19 PM CDTSevere Thunderstorm WarningDDCClark36 min
Jun 7, 4:46 PM CDTSevere Thunderstorm WarningDDCClark34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.